Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 44, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 29, 2017, 2:19 PM MST for Pima County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2017, 2:19 PM MST (21:19 UTC)
- Expired
- Jul 29, 2017, 4:15 PM MST
- In force
- 116 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
271 WGUS55 KTWC 292119 FFWTWC AZC019-292315- /O.NEW.KTWC.FF.W.0044.170729T2119Z-170729T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 219 PM MST SAT JUL 29 2017 The National Weather Service in Tucson has issued a * Flash Flood Warning for... East central Pima County in southeastern Arizona... * Until 415 PM MST * At 218 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the city of Tucson. Up to one inch of rain has already fallen in the past 30 minutes. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Tucson, Littletown, Drexel-Alvernon, Flowing Wells, Drexel Heights, South Tucson, Tucson International Airport, Davis-Monthan Air Force Base and Catalina Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of washes and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3227 11083 3211 11086 3213 11102 3229 11103 $$ GL
2 follow-up statements
531 WGUS75 KTWC 292149 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 249 PM MST SAT JUL 29 2017 AZC019-292315- /O.CON.KTWC.FF.W.0044.000000T0000Z-170729T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 249 PM MST SAT JUL 29 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR EAST CENTRAL PIMA COUNTY... At 248 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 1.57 inches of rain has already fallen. Flash flooding is ongoing or expected to begin shortly. Normally dry washes and low water crossings may be inundated in the following locations... Tucson, Littletown, Drexel-Alvernon, Flowing Wells, Drexel Heights, South Tucson, Tucson International Airport, Davis-Monthan Air Force Base and Catalina Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of washes and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3227 11083 3211 11086 3213 11102 3229 11103 $$ GL
006 WGUS75 KTWC 292307 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 407 PM MST SAT JUL 29 2017 AZC019-292316- /O.EXP.KTWC.FF.W.0044.000000T0000Z-170729T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 407 PM MST SAT JUL 29 2017 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL PIMA COUNTY WILL EXPIRE AT 415 PM MST... The heavy rain has ended. Flash Flooding has ended, though flow in area washes will continue into this evening. A Flash Flood Warning remains in effect for northern and eastern sections of Tucson until 545 PM MST. Please continue to heed any remaining road closures. LAT...LON 3227 11083 3211 11086 3213 11102 3229 11103 $$ GL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:03 PM MST, 16 minutes earlier.
Area forecast discussion, Jul 29, 2:03 PM MST, 16 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 203 PM MST Sat Jul 29 2017 .SYNOPSIS...An elevated risk of thunderstorms will continue this weekend with locally heavy rain and strong winds with some storms. High temperatures will generally be a few degrees below normal due to the rainfall coverage again Sunday and Monday. The weather pattern will remain favorable for daily thunderstorms this coming week. && .DISCUSSION...The morning upper-air sounding at Tucson showed a very moist air mass in place, with a much weaker steering flow and less vertical wind shear compared to yesterday. A couple of large- scale features in play this weekend with the GOES-16 mid and upper level water vapor imagery depicting two westward tracking upper lows. One exiting the Texas Big Bend and the other over the southern tip of Baja which will influence the upper level flow pattern today and tomorrow. The latest 19Z HRRR solution focused most of the rainfall across Pima, Santa Cruz, and Cochise counties through later this evening. This was in good agreement with the current activity late this morning and early this afternoon. Based on the weaker steering flow and abundant moisture, flash flooding will continue to be the main concern through this evening and likely again Sunday. The overall flow pattern will remain favorable for daily showers and thunderstorms, although a decreasing trend in rain chances after this weekend. Daytime temperatures will warm a few degrees to more normal readings starting Tuesday with the decrease in rainfall coverage. && .AVIATION...Valid thru 30/18Z. Scattered to numerous TSRA/SHRA through later this evening. Brief MVFR/IFR conditions likely in/near TSRA this afternoon and evening. SFC wind variable in direction mainly less than 12 kts, except in the vicinity of TSRA where gusts may exceed 40 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily shower and thunderstorm chances will continue into next week across most of southeast Arizona. Elevated humidities will remain in place through the weekend into next week. Outside of thunderstorm winds, expect 20-foot winds to remain at or below 15 mph and follow typical upslope/down valley diurnal patterns. Fire weather concerns are low through at least late next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:08 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 28, 5:22 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 28, 5:29 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 28, 5:36 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 28, 5:40 PM MST | Special Weather Statement | TWC | Cochise | 35 min |
| Jul 28, 5:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 35 min |
| Jul 28, 6:23 PM MST | Flash Flood Warning | TWC | Cochise | 112 min |
| Jul 28, 6:55 PM MST | Special Weather Statement | TWC | Cochise | 35 min |
| Jul 28, 7:04 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 28, 7:31 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 28, 8:48 PM MST | Areal Flood Advisory | TWC | Graham | 117 min |
| Jul 28, 9:09 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 28, 9:19 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Jul 28, 10:48 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:16 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Jul 29, 11:22 AM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Jul 29, 11:29 AM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 29, 12:26 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 29, 1:09 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 29, 1:45 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 29, 1:50 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 29, 2:41 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 29, 3:15 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 29, 3:24 PM MST | Special Weather Statement | TWC | Cochise | 36 min |
| Jul 29, 3:37 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 29, 3:57 PM MST | Special Weather Statement | TWC | Cochise | 33 min |
| Jul 29, 4:30 PM MST | Special Weather Statement | TWC | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.